Alert archive / Kansas / Wind Advisories in 2019
Wind Advisory 18, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 20, 2019, 11:12 PM CDT for 11 counties in Kansas. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2019, 11:12 PM CDT (04:12 UTC)
- Expired
- Oct 21, 2019, 7:00 PM CDT
- In force
- 20 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3383 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -159 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924 WWUS73 KICT 210412 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1112 PM CDT Sun Oct 20 2019 KSZ032-033-047>051-211815- /O.NEW.KICT.WI.Y.0018.191021T0412Z-191022T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 1112 PM CDT Sun Oct 20 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY... * WHAT...Northwest winds sustained 30 to 35 mph with gusts 45 to 50 mph. * WHEN...Until 7 PM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lawson
2 follow-up statements
667 WWUS73 KICT 210855 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 355 AM CDT Mon Oct 21 2019 KSZ052-053-067-068-212300- /O.EXA.KICT.WI.Y.0018.000000T0000Z-191022T0000Z/ Marion-Chase-Reno-Harvey- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 355 AM CDT Mon Oct 21 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds sustained 30 to 35 mph with gusts around 45 mph. * WHERE...Marion, Chase, Reno and Harvey Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Unsecured objects are likely to get blown around. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially when operating high profile vehicles or when riding motor cycles. Be sure to secure all outdoor property. && $$ KSZ032-033-047>051-212300- /O.CON.KICT.WI.Y.0018.000000T0000Z-191022T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 355 AM CDT Mon Oct 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds sustained from 30 to 40 mph with gusts near 50 mph. * WHERE...All of Central Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Unsecured objects are likely to get blown around. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially when operating high profile vehicles or when riding motor cycles. Be sure to secure all outdoor property. && $$ ES
883 WWUS73 KICT 212352 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 652 PM CDT Mon Oct 21 2019 KSZ032-033-047>053-067-068-220100- /O.EXP.KICT.WI.Y.0018.000000T0000Z-191022T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 652 PM CDT Mon Oct 21 2019 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... West and northwest winds have started to slacken and therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 20, 5:56 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Oct 20, 5:56 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 556 PM CDT Sun Oct 20 2019 .SYNOPSIS... Issued at 304 PM CDT Sun Oct 20 2019 There is a trough along the Front Range that is working its way into the Plains. Ahead of this system, Kansas welcomed another lovely fall day other than the breeze which is pretty typical anyways. Afternoon temperatures rose to the upper 60s to the mid 70s. Southerly winds were definitely breezy with sustained speeds of 15 to 25 mph and gusts to 35 mph. Hopefully you were able to enjoy this weather because a change is in store for the work/school week. && .SHORT TERM...(This evening through Tuesday) Issued at 304 PM CDT Sun Oct 20 2019 Highlights: 1) Thunderstorms east of Flint Hills this evening/tonight 2) Cooler for Monday and Tuesday Challenge: Westward extent of precipitation chances this evening As mentioned above, there is a trough that will continue to move across the Plains in an east northeast path this evening into Monday. A cold front associated with this system is on the watch list so to speak. Model reflectivities show convective initiation along the cold front around 0Z (7PM) in eastern Nebraska and north central Kansas. There appears to be development further south essentially near the Kansas Turnpike and eastern Oklahoma around 3Z (10PM). Despite 60-80ks of bulk shear, the instability is not great in eastern Kansas; however, there is enough to continue to suggest the possibility of a strong to maybe even a severe storm in southeast Kansas. This is highlighted in the Storm Prediction Center's slight risk over that area. The better instability is definitely further to the south where an enhanced risk is placed across southeast Oklahoma into Arkansas. Threats for the these thunderstorms in southeast Kansas would be nickel to quarter sized hail and 50-60 mph winds. Movement of the front will be fairly quick resulting in a quick exit of precipitation activity by 9Z (4AM). A northwest flow regime will follow as the closed low trough deepens on its northeast track to the Great Lakes. Cold air advection and northwest flow mean a cool down would occur on Monday with high temperatures in the lower 60s which is roughly five degrees below seasonal climatological normals (upper 60s). As the system exits, winds may approach Wind Advisory criteria in central Kansas which is currently forecast with this issuance. Winds were increased from the previous issuance and are closer to the CONSALL model. Since there was such an increase in the speeds, the decision was made to hold off to issue any headlines to make sure the expectation would be the same with the next issuance of the forecast. Northwest flow persists for Tuesday meaning another day of highs in the 60s. .LONG TERM...(Wednesday through Sunday) Issued at 304 PM CDT Sun Oct 20 2019 Highlights: 1) Showers and possible rain/snow mix Thursday morning 2) Cooler Thursday and Friday The next wave is anticipated to move through Wednesday-Thursday. Chances of precipitation move in after midnight (Wed night/Thu morning). While most areas will see rain, it is possible that central Kansas may see a mixture of rain and snow. Cold air advection will push in on Thursday where the high temperature may occur at midnight. Breezy winds with temperatures in the upper 30s to mid 40s are anticipated resulting in a chill factor specifically in the morning with wind chills in the upper 20s to lower 30s in central and portions of south central Kansas. Some model variability exists with this system which could adjust the timing of the cold air and chances for precipitation. There does appear to be the possibility of another wave on Saturday, yet this is uncertain given differences in the model solutions. Slight chances of rain were inserted for portions of south central and southeast Kansas. These will likely be adjusted. Saturday should be slightly warmer with highs in the low to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 537 PM CDT Sun Oct 20 2019 Main aviation concern will be storms tonight. Water vapor imagery shows a powerful low pressure system spinning over northwest Nebraska with a strong upper jet stretching across KS. At the surface, surface low is stacked below the upper low over northern Nebraska/southern SD, with a cold front bisecting KS from N to S, with the front just west of I-135. Storms are expected to develop along the front this evening, with initiation most likely taking place along or just east of I-135. Limited moisture and instability will keep storms from getting too rowdy initially, but may grow in intensity as the front gets into SE KS where slightly better moisture will be located. So KCNU will have the best chance at seeing widespread storms with a severe storm or two possible, generally after 03z. With great mixing expected behind the front tomorrow, very strong northwest winds are expected, especially over central KS. Sustained speeds will likely be in the 30-35 mph range with gusts over 40 mph for KRSL-KGBD-KSLN, starting in the early afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 66 40 67 / 40 0 0 0 Hutchinson 44 63 38 67 / 20 0 0 0 Newton 45 63 39 65 / 40 0 0 0 ElDorado 45 64 40 65 / 50 0 0 0 Winfield-KWLD 46 66 40 67 / 30 0 0 0 Russell 42 60 37 66 / 0 0 0 0 Great Bend 41 61 36 66 / 0 0 0 0 Salina 44 63 38 66 / 20 0 0 0 McPherson 44 63 37 65 / 20 0 0 0 Coffeyville 46 66 40 65 / 90 0 0 0 Chanute 46 64 41 64 / 80 0 0 0 Iola 45 64 41 63 / 90 0 0 0 Parsons-KPPF 46 64 41 64 / 80 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous weather outlook, Oct 20, 3:51 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 351 PM CDT Sun Oct 20 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 351 PM CDT Sun Oct 20 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated strong to marginally severe thunderstorms are possible this evening mainly east of the Kansas Turnpike. The main risks will be dime to quarter sized hail and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Breezy winds are anticipated on Monday with sustained values reaching 25 to near 30 mph mainly in central Kansas. High fire danger is expected based on the wind speeds and current curing level. A surge of much cooler air is expected to move across the area on Thursday. There is a slight chance for snow mixed with rain across portions central Kansas Thursday morning. However, little if any snow accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 20, 9:08 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST 7 E ARKANSAS CITY 37.07N 96.92W
10/20/2019 E60 MPH COWLEY KS TRAINED SPOTTER
NICKEL SIZE HAIL ACCOMPANIED THE 60 MPH
WINDS.
&&Special weather statement, Oct 20, 9:15 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
915 PM CDT Sun Oct 20 2019
KSZ094-098-210300-
Chautauqua KS-Elk KS-
915 PM CDT Sun Oct 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chautauqua County in southeastern Kansas...
Elk County in southeastern Kansas...
* Until 1000 PM CDT.
* At 914 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Cedar Vale...moving northeast
at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sedan, Howard, Cedar Vale, Moline, Longton, Grenola, Elk Falls and
Hale.
LAT...LON 3740 9652 3761 9598 3760 9597 3714 9597
3706 9653
TIME...MOT...LOC 0215Z 245DEG 37KT 3716 9644
JAKUBSpecial weather statement, Oct 20, 9:22 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
922 PM CDT Sun Oct 20 2019
KSZ069-092-093-210300-
Butler KS-Cowley KS-Sumner KS-
922 PM CDT Sun Oct 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Northeastern Sumner County in south central Kansas...
* Until 1000 PM CDT.
* At 919 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Belle Plaine...moving northeast
at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Mulvane, Douglass, Belle Plaine, Oxford, Udall, Burden, Atlanta,
Rock, Winfield City Lake and Riverdale.
LAT...LON 3721 9732 3739 9740 3748 9724 3748 9715
3753 9715 3769 9686 3733 9671
TIME...MOT...LOC 0221Z 242DEG 35KT 3736 9727
JAKUBSpecial weather statement, Oct 20, 9:29 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Wichita KS 929 PM CDT Sun Oct 20 2019 KSZ071-072-210300- Woodson KS-Allen KS- 929 PM CDT Sun Oct 20 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Woodson County in southeastern Kansas... Northwestern Allen County in southeastern Kansas... * Until 1000 PM CDT. * At 926 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles south of Neosho Falls, or 8 miles east of Yates Center...moving northeast at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Iola, Neosho Falls, Bassett and Piqua. LAT...LON 3778 9556 3790 9573 3804 9561 3804 9522 TIME...MOT...LOC 0228Z 220DEG 33KT 3790 9559 JAKUB
Local storm report, Oct 20, 9:55 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL 4 NW IOLA 37.96N 95.45W
10/20/2019 E0.70 INCH ALLEN KS TRAINED SPOTTER
&&Special weather statement, Oct 20, 10:03 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Wichita KS 1003 PM CDT Sun Oct 20 2019 KSZ094-095-098-099-210345- Montgomery KS-Wilson KS-Chautauqua KS-Elk KS- 1003 PM CDT Sun Oct 20 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Montgomery County in southeastern Kansas... Southwestern Wilson County in southeastern Kansas... Northeastern Chautauqua County in southeastern Kansas... Southeastern Elk County in southeastern Kansas... * Until 1045 PM CDT. * At 1000 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles south of Longton, or 12 miles northeast of Sedan...moving northeast at 35 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Independence, Neodesha, Fredonia, Longton, Elk City, Sycamore, Hale, Buxton, Elk City Lake and Elk City State Park. LAT...LON 3715 9608 3733 9618 3762 9575 3730 9559 TIME...MOT...LOC 0302Z 243DEG 29KT 3728 9605 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 8:12 PM CDT | Special Weather Statement | ICT | Elk | 48 min |
| Oct 20, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
| Oct 20, 9:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 45 min |
| Oct 20, 9:22 PM CDT | Special Weather Statement | ICT | Cowley | 38 min |
| Oct 20, 9:29 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Oct 20, 10:03 PM CDT | Special Weather Statement | ICT | Wilson | 42 min |
| Oct 21, 3:06 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Russell | 69 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.